Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 57, NWS Jackson, MS

June 12, 2017Morehouse Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jun 12, 2017, 6:14 PM CDT for Morehouse Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Jun 12, 2017, 9:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Morehouse Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 174 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS54 KJAN 122314
FFWJAN
LAC067-130215-
/O.NEW.KJAN.FF.W.0057.170612T2314Z-170613T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
614 PM CDT MON JUN 12 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Morehouse Parish in northeastern Louisiana...

* Until 915 PM CDT

* At 613 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the warned area. Up to two inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bastrop, Mer Rouge, Collinston and Oak Ridge. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3282 9158 3279 9160 3275 9160 3270 9164
      3268 9162 3262 9166 3261 9172 3256 9174
      3257 9181 3254 9184 3252 9184 3254 9188
      3252 9190 3260 9193 3266 9191 3267 9193
      3266 9194 3271 9198 3281 9198

$$

NF
1 follow-up statement
640 
WGUS74 KJAN 130024
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
724 PM CDT MON JUN 12 2017

LAC067-130033-
/O.CAN.KJAN.FF.W.0057.000000T0000Z-170613T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morehouse LA-
724 PM CDT MON JUN 12 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOREHOUSE PARISH IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3282 9158 3279 9160 3275 9160 3270 9164
      3268 9162 3262 9166 3261 9172 3256 9174
      3257 9181 3254 9184 3252 9184 3254 9188
      3252 9190 3260 9193 3266 9191 3267 9193
      3266 9194 3271 9198 3281 9198

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:03 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 4:03 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
403 PM CDT Mon Jun 12 2017

.DISCUSSION...
Through Tuesday: Greatest convective coverage so far this afternoon
has been from the eastern half of the Delta through south MS. Still
expecting things to fill in a bit more through the remainder of the
afternoon and early evening, with the least coverage up around the
Golden Triangle where deep layer moisture is somewhat less. Once
again with the loss of daytime heating, things should taper off
pretty quickly after sunset. Low level advection will be weak
overnight, but with so much moisture around, low stratus will
redevelop in many areas. Also, we can't rule out fog if there is
clearing in a particular area, but my confidence in where that might
happening is too low to add specific mention to the forecast.

On Tuesday, we'll lace up and do it all over again. After a lull
overnight into the early part of the morning, low clouds will burn
off and a combination of insolation and existing abundant deep layer
moisture will provide the impetus for more scattered convective
development around midday. The weak mid level feature that has been
hanging out to our southwest and has helped increase coverage
somewhat over the past couple days has begun to lose definition.
Model guidance suggests it will continue to weaken heading into
tomorrow, so coverage may not be as much as today. Nevertheless,
with the very moist environment, we're still anticipating greater
coverage than just an average summertime afternoon. /DL/

Tuesday night through Sunday: Similar to the previous few
evenings, convection will wain with the loss of daytime heating
Tuesday and another muggy night with dew points in the lower 70s
will hold morning lows above normal Wednesday. Model consensus has
come in with more scattered convection Wednesday which should
allow more sites to reach 90F. Normal mid June highs run 89-90F.

Surface ridging from the east is expected to continue across our
region through the weekend helping to maintain our moist airmass
with PWATs between an inch and three quarters and two inches.
Thursday mid level troughing will develop over the southeast
states and continue into Saturday before mid level ridging
strengthens back over our CWA from the west into Sunday. This
will result in northwest flow aloft over the CWA with the
potential for weak shortwaves to traverse the area. In addition to
the shortwaves, the cooler air aloft will lead to steeper mid
level lapse rates with vertical totals of 28-30 and LI's of -8 to
-9 Thursday and Friday afternoons. These conditions will raise
concerns for wet microbursts as afternoon temperatures top out
around 90F each afternoon. Most of the activity will see a
distinct diurnal trend but this pattern will also promote better
chances of overnight convection as upstream MCSs possibly
propagate in from the northwest. Saturday into Sunday the mid
level ridge across the southern Plains will spread east over our
CWA. This will lead to lower rain chances and slightly warmer
temperatures Sunday. Wl still have our moist airmass in place and
lower 90 degree temperatures and high humidity will raise concern
for peak heat index values that look to climb into the lower 90s,
especially over our west where lowest rain chances are expected.
/22/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous SHRA/TSRA will be prevalent across much of
the area through the early evening hours, decreasing in coverage
heading into the night. VFR conditions will prevail at most
locations through the early part of the night, with just brief
cig/visby reductions due to heavier precip. Late tonight and early
Tuesday morning, areas of IFR/MVFR stratus will develop with
patchy areas of fog possible, mainly across south MS. VFR
conditions will return by mid-morning with additional scattered
SHRA/TSRA developing late morning to afternoon Tuesday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  87  71  91 /  34  44  18  32
Meridian      71  86  70  90 /  21  43  16  35
Vicksburg     71  88  72  91 /  44  39  17  35
Hattiesburg   71  86  71  91 /  31  62  14  50
Natchez       71  87  72  90 /  32  49  13  39
Greenville    72  88  73  91 /  35  30   9  29
Greenwood     72  87  72  90 /  30  30   7  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Jun 12, 2:42 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
242 PM CDT Mon Jun 12 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
242 PM CDT Mon Jun 12 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central and south Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 12, 2:05 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
205 PM CDT MON JUN 12 2017

MSZ025-121930-
Leflore MS-
205 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEFLORE COUNTY
UNTIL 230 PM CDT...

At 205 PM CDT, Meteorologists were tracking a strong thunderstorm
over Money, or 9 miles north of Greenwood, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Money around 210 PM CDT.

Other locations impacted by this storm include Schlater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3368 9014 3365 9010 3362 9011 3361 9012
      3360 9010 3355 9010 3355 9037 3371 9036
      3371 9031 3370 9030 3369 9028 3371 9026
      3372 9014
TIME...MOT...LOC 1905Z 272DEG 9KT 3365 9023

NF
Special weather statement, Jun 12, 3:04 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT MON JUN 12 2017

MSZ026>028-122030-
Carroll MS-Grenada MS-Montgomery MS-
304 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARROLL...
SOUTHEASTERN GRENADA AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 330
PM CDT...

At 303 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jefferson, or 8 miles southwest of Grenada, moving east at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Grenada, Duck Hill and Elliott around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3363 8999 3379 8999 3381 8963 3357 8965
TIME...MOT...LOC 2003Z 269DEG 7KT 3368 8990

NF
Special weather statement, Jun 12, 3:36 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT MON JUN 12 2017

LAZ025-026-MSZ059-060-122100-
Tensas LA-Concordia LA-Adams MS-Jefferson MS-
336 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS AND
NORTHEASTERN CONCORDIA PARISHES...WESTERN JEFFERSON AND NORTHEASTERN
ADAMS COUNTIES UNTIL 400 PM CDT...

At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
near Church Hill, or 14 miles north of Natchez, moving north at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Waterproof around 355 PM CDT.
  St. Joseph and Helena around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3199 9123 3189 9122 3187 9125 3187 9122
      3166 9119 3159 9138 3187 9157
TIME...MOT...LOC 2036Z 163DEG 19KT 3174 9130

NF
Special weather statement, Jun 12, 3:42 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT MON JUN 12 2017

ARZ074-LAZ007-122115-
Ashley AR-Morehouse LA-
342 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHEASTERN MOREHOUSE PARISHES UNTIL 415
PM CDT...

At 342 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jones, or near Wilmot. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Jones around 345 PM CDT.
  Wilmot around 415 PM CDT.

Other locations impacted by this storm include Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3307 9183 3317 9146 3301 9146 3300 9145
      3296 9146 3295 9146 3294 9148 3292 9148
      3286 9167
TIME...MOT...LOC 2042Z 164DEG 4KT 3298 9160

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:36 PM CDTSpecial Weather StatementJANTensas24 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.